South Carolina’s first suspected case of fungal meningitis linked to a possibly tainted steroid was reported Wednesday night by InterveneMD of North Charleston and Mount Pleasant.
The patient has probable but not confirmed fungal meningitis, and has been admitted to a hospital for further evaluation, the medical practice said in a statement.
Details have been provided to the state Department of Health and Environmental Control.
“Our thoughts and prayers are with this patient and their family,” the clinic said.
InterveneMD is the only facility in the state identified by the Centers for Disease Control and Prevention as having received from New England Compounding Center some of the suspect batch of the steroid methylprednisolone acetate.
“We, as do all doctors, rely on the safe production and sterility of the medications used in our treatments,” the clinic said. “It is deeply alarming to us that a provided medication was possibly tainted and may cause an illness in our patient.”
The steroid was injected into the patient’s spine, which has been the case in most of the more than 300 cases of fungal meningitis that have been linked to the suspect drug.
U.S. Food and Drug Administration investigators have found flecks of a black fungus in some of the suspect vials of the steroid. In all, 17,600 doses of the possibly tainted steroid were shipped to clinics around the country, putting an estimated 14,000 people at risk.
InterveneMD has contacted 257 patients who received a spinal injection of the steroid, and 78 people who received it in a joint injection.
“As doctors we must have complete confidence in the sterile production of medicines and depend on the FDA to ensure the safety of all medicines,” InterveneMD said.
No further information was provided about the patient.
InterveneMD was notified Sept. 26 of the urgent recall of the steroid, and immediately removed it from clinic shelves and returned it to the manufacturer.
The number of cases of fungal infection and deaths linked to the group of tainted steroids has steadily risen. On Wednesday the CDC reported 312 cases of fungal meningitis and 24 deaths in 17 states. Five cases of fungal joint infection have been linked to the tainted steroid but no deaths.
Fungal meningitis is not contagious.
Unsanitary conditions at the Framingham, Mass., NECC facility were reported Wednesday by The Associated Press. NECC was licensed as a compounding pharmacy, a business that traditionally makes custom medications prescribed for a particular patient that are not available in mass quantities.
Massachusetts health officials said this week they found batches of NECC drugs ready for general distribution but not labeled for specific patients.
Before the fungal meningitis outbreak, warning letters from the FDA to NECC appear to indicate that the agency considered compounding pharmacies to be engaged in drug manufacturing and therefore subject to the safety and effectiveness standards required for approval of new drugs, the consumer advocacy organization Public Citizen said Wednesday.
The U.S. Department of Health and Human Services Office of Inspector General should investigate the situation, Public Citizen said.
In addition to the possibly tainted steroid, the FDA has recalled hundreds of NECC drugs because it cannot guarantee their sterility.
Roper St. Francis Healthcare, East Cooper Regional Medical Center and the Ralph H. Johnson Veterans Affairs Medical Center said they treated some patients with recalled NECC drugs other than the suspect steroid and have notified them of the situation. No problems with those patients have been reported.
The Lowcountry Outpatient Surgery Center treated two patients with the recalled non-steroid NECC product Isovue. Both have been contacted, and they are fine, officials said.
Notice about comments:
The Post and Courier is pleased to offer readers the enhanced ability to comment on stories. Some of the comments may be reprinted elsewhere in the site or in the newspaper. We ask that you refrain from profanity, hate speech, personal comments and remarks that are off point.